Q. I have a student who has let me know he his bipolar disorder. I have a fair understanding of the disorder as I worked for a mental health agency for a short time as crisis support, and one of my trainers/co-workers has bipolar disorder.

The course is a hands-on introduction to computers. 3-1/2 hours, 2 days/week. There is quite a bit of application homework and there are tests. The students is working to become certified in Auto Mechanics, and needs this course for his curriculum.

Last Thursday, he went for a check, and though he hasn't had results back, he knows he's "low". He is taking Depakote (I just know he's not taking Lithium - too many side effects). His doctor has not upped his dose - anyway, he's on a bad low.

Today he came in to the lab early - and repeated what he'd already done, which frustrated him and upset him greatly. He was in tears. I'm willing to help him the best that I can, but I need help, too.

Can you offer any suggestions (as quickly as possible:-) for me to help? How can I be a more effective instructor for him? Is there any suggested ways for his learning? Are there any study habits or guides that he can use? My suggestion for now, was if he got down while working on my stuff, was to just toss the book aside. I have to assume that part of his therapy (I certainly hope), is that as he does recognize his lows, that he tries to at least temporarily, mentally bring them up (you know, think happy thoughts, watch a movie he enjoys, do a favorite hobby). And as I don't know enough about the disorder, maybe those are impossible tasks.

Well, sorry to write a book, I just wanted to try to give you the best description I could.

 

  A. I appreciate the concern you have and must apologize for my delay in getting back to you. Bipolar illness is a biological disease. The highs (manias) and lows (depressions) make up the disease with periods of normalcy (euthymia) in between. Most patients have trouble recognizing the highs, and for many the lows sneak up on them. Depakote (your spelling was pretty good) is an agent known to prevent manias, but it is not as good as lithium at preventing depression.

Unfortunately, other than giving him some extra time and allowing him to complete his tasks when he is not depressed, there is a limit to what you can do. The lows come and go and are not induced or worsened by your course requirements. He will not be able to function near as well when he is depressed, and the best thing you could do is allow him the extra time he might need to complete his work. Depression reduces one's ability to learn and concentrate when it is present. Effective medical treatment by his doctor will resolve the depression in the vast majority of cases. One risk his doctor faces is that the medications used to treat depression can switch your student into a manic episode, so many psychiatrists are more conservative in treating bipolar depression.

Ultimately, the student's job is to learn your class work. If you can allow him to do this/catch up on a reasonable schedule when he is well, you have done him a service. I wish all professors were as professional and compassionate as you are.